MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TARGETING ARM T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL TARGETING ARM T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-1005
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
On thursday, april 9, an antegrade t2 femur intramedullary nail was performed on a (b)(6) boy.(condition after fixator system).Both proximal locking holes failed; they passed the nail ventrally.The surgeon pulled the nail out a bit and again both locking holes went past the nail ventrally despite the repeated tightening of all screws.The operation was successfully completed with two proximal freehand bores.Surgical delay of 90 minutes not longer.No other consequences reported.
 
Event or Problem Description
On thursday, (b)(6) an antegrade t2 femur intramedullary nail was performed on a 17-year-old boy.(condition after fixator system).Both proximal locking holes failed; they passed the nail ventrally.The surgeon pulled the nail out a bit and again both locking holes went past the nail ventrally despite the repeated tightening of all screws.The operation was successfully completed with two proximal freehand bores.Surgical delay of 90 minutes not longer.No other consequences reported.
 
Additional Manufacturer Narrative
Correction: sections d (device availability), h3.The reported event could not be confirmed as due to missing device a physical evaluation was impossible and the reported event not reproducible.Neither the nail nor the targeter was made available for evaluation and thus, a physical examination was impossible.Product return was requested but no items had been returned at the time of completing the investigation.We received a sequence of x-ray images but a medical statement was deemed dispensable in this case as no image was provided which presents the intraoperative step for checking the guide wire positioning, which shall be in the center of the metaphysis in the a/p and m/l views to avoid offset positioning of the nail, which is required as per corresponding operative technique guide.More detailed information about the complaint event as well as the affected device must be available in order to determine an exact root cause of the complaint event.Although a real root cause could not be determined the alleged event is most likely caused due to inadequate handling and has to be classified as user-customer-user error.Pre-supposing that targeting accuracy for drilling was confirmed by pre-operative check it was concluded that the event was mainly based in the intra-operative procedure.Reasons for misaligned drilling are various.Potential miss-targeting can also be caused by (but not limited to): loosening of the nail holding bolt during insertion of the nail.Repeated tightening of the nail holding screw prior to distal targeting / drilling is recommended.Not realized unintended loosening of the attachment knob (will lead to release of the drill sleeve).No use of drill with centre tip / unfavourable bone contour.Drilling without drill guiding sleeve.Using blunt or damaged drill.High forces applied to the target device during drilling eventually leading to unintended distortion in the system of drill, sleeve, target device and nail.A review of the device history for the device in question could not be performed as no correct lot code was provided.No corrective actions are required at this time.In case the item and / or substantive information will become available in future the file will be reviewed and reopened.H3 : device disposition unknown.
 
Event or Problem Description
On thursday, april 9, an antegrade t2 femur intramedullary nail was performed on a 17-year-old boy.(condition after fixator system).Both proximal locking holes failed; they passed the nail ventrally.The surgeon pulled the nail out a bit and again both locking holes went past the nail ventrally despite the repeated tightening of all screws.The operation was successfully completed with two proximal freehand bores.Surgical delay of 90 minutes not longer.No other consequences reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Corrections: please refer to d9 (the product was returned), h3 and h6 (method code, results code and conclusion code).The reported event could not be confirmed, since the returned device is conforming to specifications and fully functional.The targeting arm was made available several months after initial investigation closure and therefore the case was reopened and tested with a sample nail.A simulation of a pre-surgical function test was performed on the devices returned.During investigation no material, design or manufacturing related issues were found.The reported misdrilling was not reproducible; all nail holes of a sample nail were passed by a sample drill without nail contact.Most likely the user didn¿t tighten the fixation screw completely (= nail adapter has play) or heavy bending forces were applied during drilling (user related).We received a sequence of x-ray images but a medical statement deemed dispensable in this case as no image was provided which presents the intraoperative step for checking the guide wire positioning, which shall be in the center of the metaphysis in the a/p and m/l views to avoid offset positioning of the nail, which is required as per corresponding op-tech.Each instrument will inevitably suffer from long and frequent use.Referring to the very long period since manufacturing (manufactured in 2012) the device has reached the end of its useful service-life and had fulfilled its tasks in former surgeries as intended, until the reported event, without problems reported.The ifu and instructions for cleaning, sterilization, inspection and maintenance include that every instrument must be cleaned, sterilized and checked successfully prior to every surgery.Furthermore the user shall be trained and familiar with the system and operative techniques.The operative technique describes in detail the functional check.Based on the above facts and pre-assuming that a pre-operative check was performed the case is attributed to a suboptimal intraoperative procedure and has to be classified as user-customer-user error.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.

Brand Name
TARGETING ARM T2 FEMUR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10045495
Report Number0009610622-2020-00238
Device Sequence Number3792038
Product Code LXH
UDI-Device Identifier04546540196545
UDI-Public04546540196545
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-1005
Device Catalogue Number18061008
Device Lot NumberKME904402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2020
Initial Date Received by Manufacturer 04/14/2020
Supplement Date Received by Manufacturer07/02/2020
10/22/2020
01/19/2021
Initial Report FDA Received Date05/11/2020
Supplement Report FDA Received Date07/29/2020
11/17/2020
02/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age17 YR